Georgia, 2009Hail and Damaging Winds in Georgia, July 23, 2009
July 23, 2009 · NWS FFC · 4 events in 3 counties and zones
A backdoor cold front was edging westward across Georgia as a deep closed upper low remained anchored off the mid-Atlantic coast. The front served as a focusing mechanism for scattered thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front was edging westward across Georgia as a deep closed upper low remained anchored off the mid-Atlantic coast. The front served as a focusing mechanism for scattered thunderstorms during the afternoon and evening hours. Many of these storms produced frequent cloud-to-ground lightning. A few became severe and produced marginally severe hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 23, 4:18 PM EST, 23 minutes earlier.
Area forecast discussion, Jul 23, 4:18 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT THU JUL 23 2009
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
A WEAK COLD FRONT WILL MOVE TO CENTRAL GA TONIGHT AND FRIDAY AND
BECOME STATIONARY. IT LOOKS LIKE THE FRONT WILL DISSIPATE ON
SATURDAY.
ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS THE
AREA. THEY ARE EXPECTED TO DIMINISH DURING THE NIGHT BUT YOU CAN NOT
RULE OUT A SHOWER AFTER MIDNIGHT MAINLY ACROSS CENTRAL GA.
BEST BET FOR SHOWERS/STORMS FRIDAY WILL BE ACROSS CENTRAL GA
ASSOCIATED WITH THE FRONT AS DRIER AIR WILL MOVE OVER THE N.
THINGS LOOKS SIMILAR ON SATURDAY WITH SLIGHTLY LESS CHANCES ACROSS
CENTRAL GA AND SMALL CHANCES ACROSS THE FAR N AS A WEAK SHORT WAVE
COULD CAUSE SOME CONVECTIVE ACTIVITY IF THERE IS ENOUGH MOISTURE.
LOW TEMPERATURES NEAR NORMAL TONIGHT AND SLIGHTLY BELOW NORMAL
FRIDAY NIGHT. HIGH TEMPERATURES NEAR NORMAL FRIDAY AND SATURDAY.
OVERALL CONFIDENCE IS MODERATE TO HIGH.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
ANOTHER FRONT TRIES TO MOVE INTO N GA ON SUNDAY THAT WILL CAUSE
INCREASING POTENTIAL FOR SHOWERS AND STORMS. IT DOES NOT LOOK LIKE
THE FRONT WILL HAVE THE PUSH TO GET VERY FAR S. INCREASING SOUTHERLY
FLOW DURING THE REST OF THIS PERIOD WILL CALL FOR CONTINUED CHANCES
FOR MORE SUMMER-LIKE SHOWERS AND STORMS WITH THE MODELS INDICATING A
MORE ACTIVE UPPER FLOW...ESPECIALLY TUESDAY INTO THURSDAY.
&&
.AVIATION...
CONVECTION ASSOCIATED WITH WEAK FRONTAL BOUNDARY OVER NORTH GEORGIA
WILL DIMINISH IN THE METRO ATL AREA BY EVENING AS THE FRONT STALLS
ACROSS CENTRAL GA. BEST ACTIVITY WILL BE OVER CENTRAL GA...SOUTH OF
THE FRONT...INTO THE OVERNIGHT HOURS AND AGAIN FRI 18-00Z. VFR CIGS
EXPECTED THROUGH THE PERIOD...ALTHOUGH SOME AREAS MAY SEE 5SM VIS
09-12Z. NW WINDS WILL REMAIN LIGHT THROUGH THE PERIOD.
LEG
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 67 92 66 93 69 / 20 5 10 5 10
ATLANTA 69 89 69 91 71 / 20 5 10 5 10
BLAIRSVILLE 60 82 62 85 65 / 10 10 10 20 20
CARTERSVILLE 63 90 62 92 65 / 20 10 10 10 10
COLUMBUS 71 91 70 93 72 / 30 10 10 10 10
GAINESVILLE 67 87 67 90 70 / 20 10 10 10 10
MACON 69 93 68 94 70 / 30 20 10 10 10
ROME 64 89 63 92 67 / 10 10 10 10 10
PEACHTREE CITY 65 90 61 91 65 / 30 5 10 5 10
VIDALIA 73 91 71 93 72 / 30 40 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BDL/LEG
Hazardous weather outlook, Jul 23, 5:22 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT THU JUL 23 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
622 AM EDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THROUGH THIS EVENING
ACROSS NORTH AND CENTRAL GEORGIA.
.SYNOPSIS...
A WEAK COLD FRONT OVER NORTHWEST GEORGIA WILL SLOWLY DRIFT
SOUTHWARD TO CENTRAL CENTRAL GEORGIA THIS AFTERNOON AND SOUTH
GEORGIA OVERNIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
LIGHTNING. BRIEF HEAVY RAIN AND GUSTY WINDS WILL ALSO BE POSSIBLE.
.DISCUSSION...
AS THE SURFACE FRONT DRIFTS SOUTHWARD...THE ATMOSPHERE WILL BECOME
MORE UNSTABLE WITH CAPE INCREASING TO 900 TO 1200...AND LIFTED
INDICES OF -1 TO -3. THIS WILL BE ENOUGH TO PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT MAINLY THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THE LACK OF DEEP LAYER
WIND SHEAR AND STRONG UPPER FORCING SHOULD HINDER SEVERE STORM
DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS POSSIBLE CENTRAL GEORGIA FRIDAY AND
SATURDAY...A CHANCE OF AFTERNOON THUNDERSTORMS MONDAY THROUGH
FRIDAY ACROSS NORTH AND CENTRAL GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 23, 3:49 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT THU JUL 23 2009
GAZ059-060-071-072-082-232115-
449 PM EDT THU JUL 23 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN BIBB...JONES...MONROE...PUTNAM AND JASPER COUNTIES UNTIL 515 PM
EDT...
AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAMES FERRY...MOVING EAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BIBB...JONES...MONROE...PUTNAM AND JASPER COUNTIES THROUGH 515 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLANT
SCHERER...JULIETTE...BOLINGBROKE...FORSYTH...DAMES FERRY...JARRELL
PLANTATION...CLINTON...ROUND OAK...HILLSBORO...WAYSIDE...BRADLEY AND
GRAY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 23, 4:11 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 PM EDT THU JUL 23 2009
GAZ071-072-232145-
511 PM EDT THU JUL 23 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN JONES AND MONROE COUNTIES UNTIL 545 PM EDT...
AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAMES FERRY...MOVING NORTHEAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JONES AND MONROE COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE DAMES FERRY...PLANT SCHERER...JARRELL
PLANTATION...CLINTON...WAYSIDE...ROUND OAK...GRAY AND BRADLEY. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Event by event
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, Pike
- When
- July 23, 4:41 PM EST
- Where
- Pike County, 0.97 mi ESE of Concord
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.074, -84.415
The Pike County 911 Center reported that a home on Fossett Road was struck by lightning. No fire was reported and damage was minimal.
Thunderstorm Wind, Lamar
- When
- July 23, 5:10 PM EST to 5:15 PM EST
- Where
- Lamar County, 2 mi WSW of Barnesville to Barnesville
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.039, -84.182
The Lamar County 911 Center reported that a structure suffered minor damage from thunderstorm winds. One power line was also blown down.
Hail, Lamar
- When
- July 23, 5:15 PM EST to 5:19 PM EST
- Where
- Lamar County, Aldora to Barnesville
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 33.050, -84.180
The Lamar County 911 Center observed penny-sized hail in the Barnesville area.
Thunderstorm Wind, Walton
- When
- July 23, 6:40 PM EST to 6:45 PM EST
- Where
- Walton County, 1 mi W of Loganville to Loganville
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.830, -83.917
The Walton County 911 Center relayed a report that two trees and one power line were down in the Loganville area near the Gwinnett county line.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 23, 20091 death · 7 injured · $5,000 · 1 event
- Rip Current in South Carolina, July 23, 20091 death · 1 injured · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2009$7.8 million · 1 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 23, 2009$270,000 · 2.5 in hail · 26 events
- Flash Flooding and Flooding in Pennsylvania, July 23 to 24, 2009$385,000 · 13 events
- Hail and Heavy Rain in Iowa, July 23, 2009$66,000 · 1 in hail · 4 events
- Flood and Strong Wind in Massachusetts, July 23 to 24, 2009$30,000 · 2 events
- Flash Flooding in Texas, July 23, 2009$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, July 23, 20092 in hail · 17 events
- High Surf in Hawaii, July 23 to 24, 200915 events
- Hail and Lightning Strikes in Wisconsin, July 23, 20091 injured · $4,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Maryland, July 23, 20091 injured · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190095, 190094, 190093, 190096.